Alert archive / North Dakota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 70, NWS Bismarck, ND

July 30, 2023Morton County, Stark County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 30, 2023, 7:31 AM CDT for Morton County, Stark County, North Dakota. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2023, 7:31 AM CDT (12:31 UTC)
Expired
Jul 30, 2023, 8:15 AM CDT
In force
44 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Morton County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 117 km from the middle of the area, began a volume at 12:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 7:33 AM CDTHAIL 1Richardton, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 0.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2023-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2023-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-303 J/kg
Mixed-layer LCL
1261 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

082 
WUUS53 KBIS 301231
SVRBIS
NDC059-089-301315-
/O.NEW.KBIS.SV.W.0070.230730T1231Z-230730T1315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
731 AM CDT Sun Jul 30 2023

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Western Morton County in south central North Dakota...
  Northeastern Stark County in southwestern North Dakota...

* Until 815 AM CDT/715 AM MDT/.

* At 731 AM CDT/631 AM MDT/, a severe thunderstorm was located near
  Richardton, or 20 miles east of Dickinson, moving southeast at 20
  mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Richardton around 740 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4691 10250 4701 10238 4701 10228 4683 10184
      4668 10219
TIME...MOT...LOC 1231Z 307DEG 16KT 4693 10235 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

TELKEN
3 follow-up statements
786 
WWUS53 KBIS 301251
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
751 AM CDT Sun Jul 30 2023

NDC059-089-301315-
/O.CON.KBIS.SV.W.0070.000000T0000Z-230730T1315Z/
Morton ND-Stark ND-
751 AM CDT Sun Jul 30 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 AM
CDT/715 AM MDT/ FOR WESTERN MORTON AND NORTHEASTERN STARK COUNTIES...

At 750 AM CDT/650 AM MDT/, a severe thunderstorm was located near
Richardton, or 25 miles east of Dickinson, moving southeast at 20
mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of
western Morton and northeastern Stark Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4691 10250 4699 10224 4683 10184 4668 10219
TIME...MOT...LOC 1250Z 307DEG 16KT 4688 10225 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

TELKEN
831 
WWUS53 KBIS 301304
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
804 AM CDT Sun Jul 30 2023

NDC059-089-301315-
/O.CON.KBIS.SV.W.0070.000000T0000Z-230730T1315Z/
Morton ND-Stark ND-
804 AM CDT Sun Jul 30 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 AM
CDT/715 AM MDT/ FOR WEST CENTRAL MORTON AND EAST CENTRAL STARK
COUNTIES...

At 803 AM CDT/703 AM MDT/, a severe thunderstorm was located 7 miles
southeast of Richardton, or 28 miles east of Dickinson, moving
southeast at 20 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Hebron and Richardton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4687 10245 4695 10220 4683 10184 4668 10219
TIME...MOT...LOC 1303Z 307DEG 16KT 4684 10218 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

TELKEN
389 
WWUS53 KBIS 301314
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
814 AM CDT Sun Jul 30 2023

NDC059-089-301324-
/O.EXP.KBIS.SV.W.0070.000000T0000Z-230730T1315Z/
Morton ND-Stark ND-
814 AM CDT Sun Jul 30 2023

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MORTON AND EAST
CENTRAL STARK COUNTIES WILL EXPIRE AT 815 AM CDT/715 AM MDT/...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However nickel 
size hail is still possible with this thunderstorm.

LAT...LON 4687 10245 4695 10220 4683 10184 4668 10219
TIME...MOT...LOC 1314Z 307DEG 16KT 4681 10213 

$$

TELKEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 6:55 AM CDT, 36 minutes earlier.

Area forecast discussion, Jul 30, 6:55 AM CDT, 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Bismarck ND
655 AM CDT Sun Jul 30 2023

.UPDATE...
Issued at 641 AM CDT Sun Jul 30 2023

Scattered to numerous showers and thunderstorms continue across
the northwest and portions of the central. One cluster of storms
has been producing severe hail, with an earlier report of quarter
size hail near Heart Butte Dam in northern Grant county. While
these storms have shown some signs of weakening, they are still
located in an environment characterized by 1000+ J/kg MUCAPE and
around 60 knots of effective shear per SPC RAP mesoanalysis. Thus
the severe threat may continue for a bit longer across the south
central. Large hail will be the biggest threat for any severe
storms. We have yet to see much wind from these storms which makes
sense given weak DCAPE and marginal 0-3km shear. For this update,
just tweaked precipitation chances to better reflect the latest
radar updates and CAM trends.

&&

.SHORT TERM...(Today and Tonight)
Issued at 305 AM CDT Sun Jul 30 2023

Expect slightly warmer temperatures today with chances of
thunderstorms this morning and again tonight.

Early this morning, an upper level wave was noted moving into
northwestern North Dakota, providing enough lift for some
isolated to scattered showers and thunderstorms across portions of
the west and central. RAP mesoanalysis suggests that 500 to 1000
J/kg MUCAPE remains in place across the western half of the state,
dropping off quickly to the east. Thus the strongest storms
should generally remain along and west of the Highway 83 corridor.
While limited instability has kept updraft intensity just below
severe limits, strong shear will keep the risk for some small hail
in the forecast under the stronger cores.

After this activity moves out this morning, we should see mainly
dry weather through the afternoon as a ridge axis to our west
approaches. Chances for showers and thunderstorms once again
increase as the next wave brings in some height falls west. By
late afternoon and into the evening hours, moderate instability up
to 2000 J/kg CAPE is likely to develop across portions of the
west (strongest southwest) and strong deep layer shear (up to 60
knots) will once again be in place. Thus, any storms that can
develop here will have the potential to be strong to severe. The
main threats will be hail to the size of golf balls and winds to
60 mph. CAMs are currently suggesting that an isolated supercell
or two could develop over northeastern Montana around 00z to 03z,
with additional storms potentially growing upscale over
southeastern Montana, moving into North Dakota a bit later. If
this line of storms becomes an organized MCS, the wind threat
could become a bit greater, but we will have to see how that
materializes later tonight.

With the ridge axis nudging closer, expect slightly warmer
temperatures today with highs in the upper 70s across the eastern
Turtle Mountains, to the mid to upper 80s over the southwest.
Tonight's lows will generally be in the mid 50s to the lower 60s.

.LONG TERM...(Monday through Saturday)
Issued at 305 AM CDT Sun Jul 30 2023

Temperatures will continue to warm through midweek before cooling
down again to end the week. Expect near daily chances for showers
and thunderstorms.

Showers and storms will likely be ongoing Monday morning, moving
out to the southeast by early afternoon. The next wave then crests
the ridge Monday night into Tuesday morning. We will once again
have some elevated instability in place across the west collocated
with strong shear. Thus, we could see another round of strong to
severe storms here with the main threats being large hail to the
size of quarters and winds to 60 mph.

The next wave moves down from Canada late in the day on Tuesday,
bringing more chances of showers and storms mainly to the north
and eastern half of the state. The magnitude of shear and
instability remains uncertain Tuesday night, but a few stronger
storms will once again be possible.

We could see a break in precipitation chances Wednesday and
Thursday, but at least some chances of hit and miss storms return by
the end of the week and into the weekend.

Regarding temperatures, we could see a few lower 90s return to the
forecast across the west by Monday with a few more lower 90s
scattered around Tuesday and Wednesday. Ensembles then suggest
another cool down towards the end of the week. By Friday, we
could see some highs back into the upper 70s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 641 AM CDT Sun Jul 30 2023

Scattered to numerous showers and storms continue across the
northwest and portions of the central. Storms may continue to
impact KXWA and KBIS for the next hour or two. We may see some
brief MVFR to IFR visibilities under any of the heavier storm
cores that move overhead here. Otherwise, expect VFR conditions
through the period. Additional storms are possible across the west
late in the period, but quite a bit of uncertainty remains
regarding coverage and placement.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...ZH
SHORT TERM...ZH
LONG TERM...ZH
AVIATION...ZH
Hazardous weather outlook, Jul 30, 6:56 AM CDT, 35 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
656 AM CDT Sun Jul 30 2023

NDZ001-002-009-010-017>021-031>034-040>046-311200-
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver-
McLean-Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant-
Bowman-Adams-Sioux-Emmons-
656 AM CDT Sun Jul 30 2023 /556 AM MDT Sun Jul 30 2023/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southwest North Dakota.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are possible late this
afternoon and tonight. A few could become strong to severe with
hail to the size of golf balls and wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated thunderstorms are possible late Monday afternoon and
night. A few could become strong to severe with wind gusts to 60
mph and large hail to the size of quarters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ003>005-011>013-022-023-025-035>037-047-048-050-051-311200-
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Sheridan-Wells-
Foster-Burleigh-Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey-
656 AM CDT Sun Jul 30 2023

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are possible this morning.
Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 30, 1:49 AM CDT, 5 hours 42 minutes before
Special Weather Statement
National Weather Service Bismarck ND
149 AM CDT Sun Jul 30 2023

NDZ019-021-300730-
Mercer ND-McLean ND-
149 AM CDT Sun Jul 30 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN MCLEAN
AND NORTH CENTRAL MERCER COUNTIES THROUGH 230 AM CDT...

At 148 AM CDT, a strong thunderstorm was located 11 miles west of
Roseglen, or 30 miles west of Garrison, moving southeast at 30 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Beulah Bay Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4761 10158 4742 10186 4773 10223 4785 10207
TIME...MOT...LOC 0648Z 311DEG 28KT 4773 10208

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

TELKEN
Special weather statement, Jul 30, 5:19 AM CDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Bismarck ND
519 AM CDT Sun Jul 30 2023

NDZ033-034-301100-
Stark ND-Morton ND-
519 AM CDT Sun Jul 30 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN MORTON
AND NORTHEASTERN STARK COUNTIES THROUGH 600 AM CDT/500 AM MDT/...

At 519 AM CDT/419 AM MDT/, a strong thunderstorm was located near
Richardton, or 20 miles east of Dickinson, moving southeast at 15
mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Richardton around 530 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4671 10232 4694 10253 4701 10239 4701 10224
      4689 10187 4672 10200
TIME...MOT...LOC 1019Z 314DEG 14KT 4693 10235

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

TELKEN
Special weather statement, Jul 30, 5:22 AM CDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Bismarck ND
522 AM CDT Sun Jul 30 2023

NDZ034-042-301100-
Grant ND-Morton ND-
522 AM CDT Sun Jul 30 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL MORTON AND
NORTH CENTRAL GRANT COUNTIES THROUGH 600 AM CDT/500 AM MDT/...

At 521 AM CDT/421 AM MDT/, a strong thunderstorm was located 7 miles
southeast of Glen Ullin, or 36 miles south of Beulah, moving east at
25 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Almont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4673 10202 4690 10188 4673 10081 4639 10098
      4638 10130
TIME...MOT...LOC 1021Z 291DEG 23KT 4673 10174

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

TELKEN
Special weather statement, Jul 30, 5:52 AM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Bismarck ND
552 AM CDT Sun Jul 30 2023

NDZ033-034-041-042-301130-
Grant ND-Hettinger ND-Stark ND-Morton ND-
552 AM CDT Sun Jul 30 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN
HETTINGER, WEST CENTRAL MORTON, SOUTHEASTERN STARK AND NORTHWESTERN
GRANT COUNTIES THROUGH 630 AM CDT/530 AM MDT/...

At 552 AM CDT/452 AM MDT/, a strong thunderstorm was located 8 miles
southwest of Hebron, or 32 miles east of Dickinson, moving southeast
at 25 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Heart Butte Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4680 10226 4691 10213 4670 10156 4653 10166
      4645 10202
TIME...MOT...LOC 1052Z 306DEG 22KT 4679 10212

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

TELKEN
Local storm report, Jul 30, 6:27 AM CDT, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
627 AM CDT Sun Jul 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 AM     Hail             Heart Butte Dam         46.59N 101.81W
07/30/2023  E1.00 inch       Grant              ND   Trained Spotter

            Mostly dimes to nickels but a few as big as
            a quarter. Time estimated from radar.

&&

ZH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:40 PM CDTSevere Thunderstorm Warning Considerable damage threatBISBillings, Dunn, McKenzie65 min
Jul 29, 7:50 PM CDTSevere Thunderstorm Warning Considerable damage threatBISBillings, Golden Valley, Stark55 min
Jul 29, 8:25 PM CDTSevere Thunderstorm Warning Considerable damage threatBISDunn65 min
Jul 29, 8:28 PM CDTSevere Thunderstorm WarningBISBillings, Hettinger, Slope, Stark62 min
Jul 29, 9:24 PM CDTSpecial Weather StatementBISMercer36 min
Jul 30, 12:08 AM CDTSpecial Weather StatementBISMountrail37 min
Jul 30, 1:25 AM CDTSpecial Weather StatementBISWard50 min
Jul 30, 1:49 AM CDTSpecial Weather StatementBISMcLean41 min
Jul 30, 5:19 AM CDTSpecial Weather StatementBISStark41 min
Jul 30, 5:22 AM CDTSpecial Weather StatementBISMorton38 min
Jul 30, 5:52 AM CDTSpecial Weather StatementBISGrant38 min
Jul 30, 6:11 AM CDTSevere Thunderstorm WarningBISGrant, Morton49 min
Jul 30, 7:09 AM CDTSevere Thunderstorm WarningBISGrant51 min
Jul 30, 7:56 AM CDTSevere Thunderstorm WarningBISSioux49 min
Jul 30, 8:38 AM CDTAreal Flood AdvisoryBISGrant, Morton, Stark3 hr
Jul 30, 8:52 AM CDTSevere Thunderstorm WarningBISSioux53 min
Jul 30, 9:02 AM CDTSevere Thunderstorm WarningBISGrant, Sioux73 min
Jul 30, 9:21 AM CDTAreal Flood AdvisoryBISSioux111 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.